Association between inhaled corticosteroids and tracheobronchomalacia
Chest — Shah V, Husta B, Mehta A, et al. | February 20, 2020
By performing this retrospective study with patients having asthma and COPD, with and without tracheobronchomalacia (TBM), researchers evaluated any link between the use of inhaled corticosteroids (ICS) and TBM. The diagnosis of TBM was made based on CT imaging, flexible bronchoscopy, or both. Overall 463 patients with COPD (n = 153) and asthma (n = 310) were analyzed. They identified 3.5 times higher odds of TBM in patients on high-dose steroids vs those not on steroids, in multivariate analysis. A link with TBM was displayed by age, presence of gastroesophageal reflux disease, use of long-acting muscarinic antagonists, and type of pulmonary disease. Among patients receiving ICS, 2.9 times higher odds of TBM were found in patients on high-dose inhaled steroids vs those on low-dose inhaled steroids. Link with TBM was demonstrated by factors such as age, presence of gastroesophageal reflux disease, use of long-acting muscarinic antagonists, type of ICS, and number of months on ICS. Overall, findings revealed that ICS use in higher doses for a longer duration of time was significantly related to TBM.